Iowa, 2019Hail and Damaging Wind in Iowa, July 17, 2019
July 17, 2019 · NWS DMX · 5 events in 4 counties and zones
Overnight convection originating in south central South Dakota made its way across southern South Dakota overnight and eventually turned southeast as it approached Iowa. 75 inches, and consistent moisture transport into the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Overnight convection originating in south central South Dakota made its way across southern South Dakota overnight and eventually turned southeast as it approached Iowa. Through the morning hours conditions along and ahead of the line of convection included 30 to 40+ kts of 0-6km shear roughly orthogonal to the line, MUCAPE values in excess of 2000 J/kg, precipitable water values in excess of 1.5 to 1.75 inches, and consistent moisture transport into the region. All in all, a setup for consistent and sustained convection through the morning and afternoon hours. Fortunately, with the progressive nature no updrafts were able to produce severe hail. Given the linear nature, numerous reports of strong winds were received, but only a couple severe level reports. Additionally, heavy rainfall was reported with a few locations picking up in excess of 2 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 17, 4:54 AM CST, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 17, 4:54 AM CST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
554 AM CDT Wed Jul 17 2019
.DISCUSSION.../Today through Tuesday/
Issued at 420 AM CDT Wed Jul 17 2019
A very conditional forecast through tonight as westerlies lie just
north of the state. Current convection in South Dakota is racing
ESE toward Iowa and will likely enter the northwest toward
daybreak. CAMs have been somewhat scattered in the progression of
this convection with some dipping southeast into Iowa while other
solution keep in north of Iowa. Given the moisture gradient at
850mb that drops southeast into the state, would be surprised to
see the convection end up in Iowa this morning and remaining
somewhat healthy given the decent instability and low level flow
into the storms. The evolution of these storms will have large
impact on subsequent convection later today into tonight via
outflow placement and best low level convergence. Models indicate
a strong southwest low level jet will develop again this evening
and feed any storms with plenty of moisture and instability. At
this point, most model output keeps the bulk of convection in
northeast Iowa and adjacent areas of Minnesota and Wisconsin.
Training appears likley with strong southwest inflow into storm
that will be moving ESE overnight. The potential for heavy rain is
discussed below. The severe threat will be decent this afternoon
with very strong instability and likely some localized low level
shear with outflow boundaries somewhere in the state. Large hail
and damaging winds will be possible with any storms with some
threat of a tornado or two with any initial development.
Otherwise, southern Iowa will begin to bake today with highs into
the 90s and rising dewpoints. The northern extent of the heat
today will be influenced by any convective outflow but I80/Highway
30 corridor seems a good first bet.
Convection overnight will be fueled by a 40-50kt low level jet and
ample moisture and should sustain storms north of a quasi-
stationary boundary. The best threat at this point remains
northeast Iowa. Otherwise, with rising heights, any boundary is
forecast to move north on Thursday with the warm sector
overspreading all of Iowa. Heat and humidity will expand in all
areas with a heat advisory likely needed across northern Iowa for
Thursday into Friday. The boundary begins to drift southward by
later Friday and may produce convection into far northern Iowa on
Friday night. The front will also bring relief from the heat
across the north on Saturday but the south should still see one
more day of heat. A more substantial push of cooler air is
expected by the later half of the weekend with more seasonable
readings along with less humidity. Thunderstorm chances will
linger into Sunday with cooler and drier weather into early next
week.
&&
.AVIATION.../For the 12Z TAFS through 12Z Thursday morning/
Issued at 552 AM CDT Wed Jul 17 2019
Mainly widespread VFR conditions for much of the forecast period.
However, scattered storms will produce MVFR to IFR conditions in
and close to the storms. Winds will generally be from the south to
southeast with some gusts during the afternoon.
&&
.HYDROLOGY...
Issued at 420 AM CDT Wed Jul 17 2019
Still plenty of unknown for this hydro forecast as morning
convection will influence low level boundary placement. However,
latest guidance suggest the a strong low level jet will impinge
upon a boundary across northeast Iowa by this evening with strong
convection developing. The low level jet will supply ample
moisture with strong moisture transport into the boundary. The
high PWATs of around 1.5" and training effect may lead to training
storms and with rainfall rates of up to 2 inches per hour, some
flash flooding will be possible tonight, especially in urban
areas. A flash flood watch has been issued in the most likely area
given current information although this may change during the day
depending on the evolution of the ongoing convection.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 1 PM this afternoon to 7 PM CDT
Saturday for IAZ044>050-057>062-070>075-081>086-092>097.
Excessive Heat Watch from Thursday afternoon through Saturday
evening for IAZ004>007-015>017-023>028-033>039.
Flash Flood Watch from this evening through Thursday morning for
IAZ006-007-017-027-028-039.
&&
DISCUSSION...Cogil
AVIATION...Cogil
HYDROLOGY...Cogil
Hazardous weather outlook, Jul 17, 2:37 AM CST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
337 AM CDT Wed Jul 17 2019
IAZ044>050-057>062-070>075-081>086-092>097-181100-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
337 AM CDT Wed Jul 17 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Isolated to scattered thunderstorms will be possible today into
tonight. There is a slight chance of severe storms with large hail
and damaging winds the main concern with best threat area north
of Interstate 80. Locally heavy rain is also possible.
An Excessive Heat Warning is in effect for the area through
tonight. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated storm chances return Saturday night into Sunday. The
severe weather threat appears low at this time.
An Excessive Heat Warning is in effect for the area Thursday
through Saturday. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed today into tonight.
IAZ004-005-015-016-023>026-033>038-181100-
Emmet-Kossuth-Palo Alto-Hancock-Pocahontas-Humboldt-Wright-
Franklin-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-
337 AM CDT Wed Jul 17 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Isolated to scattered thunderstorms will be possible today into
tonight. There is a slight chance of severe storms with large hail
and damaging winds the main concern. Locally heavy rain also is
possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated storm chances return Saturday into Sunday. The severe
weather threat appears low at this time.
An Excessive Heat Watch is in effect for the area Thursday
through Saturday. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today into tonight.
IAZ006-007-017-027-028-039-181100-
Winnebago-Worth-Cerro Gordo-Butler-Bremer-Black Hawk-
337 AM CDT Wed Jul 17 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Scattered thunderstorms will be possible today into tonight.
There is a slight chance of severe storms with large hail and
damaging winds the main concern with best threat area north of
Interstate 80. Heavy rain is also possible.
A Flash Flood Watch is in effect for the area tonight. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated storm chances return Saturday night into Sunday. The
severe weather threat appears low at this time.
An Excessive Heat Watch is in effect for the area Thursday
through Saturday. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.
.SPOTTER INFORMATION STATEMENT...
Spotters activation may be needed today into tonight.
In the hours before
Special weather statement, Jul 17, 7:43 AM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Des Moines IA
843 AM CDT Wed Jul 17 2019
IAZ023-033-034-044-045-171445-
Calhoun IA-Sac IA-Pocahontas IA-Carroll IA-Crawford IA-
843 AM CDT Wed Jul 17 2019
!**...Gusty Winds and Small Hail...
At 839 AM CDT, the public reported strong thunderstorms along a line
extending from near Truesdale to near Ida Grove to 9 miles north of
Moorhead. Movement was east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Carroll, Denison, Sac City, Pocahontas, Rockwell City, Lake City,
Manson, Manning, Lake View, Odebolt, Black Hawk Lake, North Twin
Lake, South Twin Lake, Schleswig, Wall Lake, Manilla, Schaller,
Pomeroy, Fonda and Early.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central, north central, northwestern and west central Iowa.
LAT...LON 4221 9567 4221 9532 4247 9532 4248 9539
4256 9539 4256 9492 4274 9491 4273 9444
4247 9444 4247 9440 4221 9455 4221 9463
4216 9463 4186 9507 4196 9567
TIME...MOT...LOC 1339Z 277DEG 35KT 4275 9527 4231 9552 4206 9590
CurtisSpecial weather statement, Jul 17, 8:34 AM CST, 1 hour before
Special Weather Statement
National Weather Service Des Moines IA
934 AM CDT Wed Jul 17 2019
IAZ023-034>036-044>048-057>059-171530-
Hamilton IA-Story IA-Guthrie IA-Boone IA-Audubon IA-Calhoun IA-
Webster IA-Greene IA-Pocahontas IA-Carroll IA-Crawford IA-Dallas IA-
934 AM CDT Wed Jul 17 2019
...Strong Winds Continue...
At 932 AM CDT, trained weather spotters reported strong thunderstorms
along a line extending from near Manson to Lake City to 7 miles west
of Manning. Movement was east at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms. Strong winds and severe wind potential will continue
to be the main concern with these storms.
Locations impacted include...
Fort Dodge, Boone, Carroll, Webster City, Perry, Jefferson, Rockwell
City, Ogden, Lake City, Manson, Manning, Coon Rapids, Jewell
Junction, Glidden, Gowrie, North Twin Lake, Fort Dodge Regional
Airport, South Twin Lake, Boone Speedway and Lake Panorama.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central, north central, northwestern and west central Iowa.
LAT...LON 4221 9489 4221 9486 4223 9486 4227 9480
4274 9452 4273 9444 4264 9444 4264 9397
4256 9397 4256 9350 4247 9350 4214 9367
4172 9431 4190 9536
TIME...MOT...LOC 1432Z 278DEG 39KT 4255 9457 4226 9471 4194 9521
CurtisEvent by event
3 heavy rain, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Audubon
- When
- July 17, 9:34 AM CST
- Where
- Audubon County, 2.68 mi ESE of Kimballton
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.560, -95.030
Public relayed report form personal weather station of wind gusts of 58+ mph.
Hail, Story
- When
- July 17, 10:00 AM CST
- Where
- Story County, 1.24 mi SW of Ames
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.020, -93.640
Trained spotter reported penny sized hail.
Heavy Rain, Dallas
- When
- July 17, 10:30 AM CST to 11:45 AM CST
- Where
- Dallas County, 1.7 mi WSW of Hadden Hill
- Reported by
- Public
- Coordinates
- 41.610, -93.860
Public reported heavy rainfall of 2.01 inches. Beginning time estimated from radar.
Heavy Rain, Dallas
- When
- July 17, 10:30 AM CST to 11:46 AM CST
- Where
- Dallas County, 1.73 mi SE of Waukee
- Reported by
- CoCoRaHS
- Coordinates
- 41.600, -93.880
CoCoRaHS observer reported heavy rainfall of 2.01 inches from the thunderstorms. Beginning time estimated from radar.
Heavy Rain, Polk
- When
- July 17, 10:45 AM CST to 11:45 AM CST
- Where
- Polk County, 2.07 mi N of Ft Des Moines
- Reported by
- Trained Spotter
- Coordinates
- 41.560, -93.630
Trained spotter reported storm total of 2.6 inches. Beginning and ending times estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 17 to 21, 201959 injured · 4 events
- Excessive Heat in Illinois, July 17 to 21, 20192 deaths · 2 events
- Excessive Heat in Oklahoma, July 17 to 20, 201935 injured · 17 events
- Damaging Winds in Connecticut, July 17, 20191 death · $29,000 · 61 kt wind · 6 events
- Rip Current in Florida, July 17, 20191 death · 1 event
- Tornado and Flash Flood in South Dakota, July 17, 20193 injured · $405,000 · EF1 · 27 events
- Damaging Winds in Georgia, July 17 to 18, 20191 injured · $136,000 · 60 kt wind · 10 events
- Flooding and Damaging Winds in Massachusetts, July 17, 2019$52,000 · 55 kt wind · 33 events
- Damaging Winds and Lightning Strikes in New York, July 17, 20191 injured · $53,000 · 61 kt wind · 12 events
- Excessive Heat in Iowa, July 17 to 20, 201951 events
- Damaging Winds in North Carolina, July 17, 2019$79,000 · 50 kt wind · 6 events
- Damaging Winds in Pennsylvania, July 17, 20192 injured · $19,000 · 61 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842050, 842051, 842052, 842053, 842054.